Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 58, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 21, 2021, 12:13 AM EDT for Rockingham County, Strafford County, New Hampshire; York County, Maine. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2021, 12:13 AM EDT (04:13 UTC)
- Expired
- Jul 21, 2021, 12:43 AM EDT
- In force
- 30 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties York County, ME, Rockingham County, NH, Strafford County, NH
The radar
The Portland,ME radar (KGYX), 114 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 12:20 AM EDT | TSTM WND DMG | 2 Sw Newmarket, NH | TREES DOWN, POWER OUTAGES. |
| Jul 21, 12:32 AM EDT | TSTM WND DMG | 1 Se Hampton, NH | REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 4.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.1
The text
As transmitted.
293
WUUS51 KGYX 210413
SVRGYX
MEC031-NHC015-017-210500-
/O.NEW.KGYX.SV.W.0058.210721T0413Z-210721T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
1213 AM EDT Wed Jul 21 2021
The National Weather Service in Gray Maine has issued a
* Severe Thunderstorm Warning for...
South central York County in southwestern Maine...
Southeastern Rockingham County in southern New Hampshire...
Southeastern Strafford County in central New Hampshire...
* Until 100 AM EDT.
* At 1213 AM EDT, severe thunderstorms were located along a line
extending from near Barrington to near Newmarket to near Brentwood,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Portsmouth, Hampton, Durham, Exeter, Kittery, Dover, Somersworth,
Barrington, Brentwood, Greenland, South Berwick, York, Newington,
Seabrook, Rye, Stratham, Newmarket, Wells, Eliot and Kingston.
This includes the following highways...
Interstate 95 between mile markers 1 and 15.
Interstate 95 in New Hampshire between mile markers 0 and 16.
This also includes...
Hampton Beach, York Beach, and Ogunquit Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4303 7100 4321 7103 4329 7052 4315 7055
4298 7071 4286 7078 4286 7082 4287 7082
4286 7085 4289 7092 4286 7103 4283 7106
4283 7108
TIME...MOT...LOC 0413Z 256DEG 28KT 4319 7099 4306 7097 4291 7106
HAIL...1.00IN
WIND...60MPH
$$
Ekster1 follow-up statement
260
WWUS51 KGYX 210443
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
1243 AM EDT Wed Jul 21 2021
MEC031-NHC015-017-210453-
/O.CAN.KGYX.SV.W.0058.000000T0000Z-210721T0500Z/
York ME-Rockingham NH-Strafford NH-
1243 AM EDT Wed Jul 21 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL YORK...
SOUTHEASTERN ROCKINGHAM AND SOUTHEASTERN STRAFFORD COUNTIES IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled. However heavy rain is
still possible with these thunderstorms.
LAT...LON 4303 7100 4321 7103 4329 7052 4315 7055
4298 7071 4286 7078 4286 7082 4287 7082
4286 7085 4289 7092 4286 7103 4283 7106
4283 7108
TIME...MOT...LOC 0439Z 256DEG 28KT 4324 7071 4311 7069 4296 7078
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:47 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 20, 10:47 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Gray ME 1047 PM EDT Tue Jul 20 2021 .SYNOPSIS... Showers and thunderstorms will sweep across the area late this evening and tonight before weakening in the morning. Low pressure will hang around and cross the area Wednesday bringing another round of showers and storms with the potential for a few strong storms in the afternoon. Drier weather is expected Thursday into the Saturday outside the chance for afternoon showers Friday with temperatures generally in the 70s. Another system approaches Sunday for renewed chances of precipitation as the unsettled July pattern continues. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... 1035 PM...Line of convection moving thru pretty closely to as advertised. On bow has crossed central NH with wind damage reports and a few reports of hail. This should make its way into interior western ME and across srn NH into Hillsborough, before it weakens. I think by midnight or so, we should see the end of the severe threat, although some TSRA will be moving thru the ME coast and into central thru about 2 AM. Also, getting reports of very patchy pockets of dense fog near the ME coast, although ASOS/AWOS sites are running mostly 2+SM. Previously...Prefrontal storms have initiated off the White Mtns and moved into parts of Wrn ME. These will tend to weaken with Ewd movement and loss of daytime heating. More focus will be on the potential squall line in progress over Ontario and set to move across Upstate NY. CAM guidance is quite bullish on this reaching the area this evening. Dewpoints will remain quite high and decent lapse rates aloft thanks the upper low will keep some modest CAPE around even after dark. In addition model forecasts of 0-3 km shear around 30 to 35 kt will support mesocyclone development on the Nrn end of this squall line and continue a perhaps more isolated severe threat even after conditions become less favorable. It did my best to show a cohesive line of storms moving thru the Wrn half of the forecast area carrying a threat for gusty winds. There will also be a rainfall threat for SWrn NH...which is discussed below. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... Still looking at the threat of thunderstorms in the afternoon as the main trof drops Swd across the forecast area. Given the lower heights overhead we should be able to compensate for the lack of significant daytime heating. Modest CAPE and slightly stronger wind profiles than today will lead to at least a marginal threat for severe weather for much of the Srn half of the area. Gusty winds will be the main threat and I have included that wording where storms are most likely. This will get more refined as storms evolve this evening and overnight. Storms will clear the area by evening...but clearing skies may lead to some radiation fog. && .LONG TERM /THURSDAY THROUGH TUESDAY/... An occasionally unsettled weather pattern will continue. With the mean 500 mb ridge remaining west New England remains under the influence of a mostly cyclonic flow aloft. This will allow for weak disturbances to come through which would allow for shower and thunderstorm activity at times especially if they time during diurnally favored periods. In the dailies, on Thursday low pressure departs to the Canadian Maritimes early in the day. A few left over showers over eastern and mountain areas, otherwise it should be a dry day. On Friday another disturbance moves across the region in the cyclonic flow. This should result in scattered shower and thunderstorms mainly over northern areas. Saturday will be the driest of the weekend days with only an isolated shower threat over the mountains. Sunday will start out dry with clouds on the increase as low pressure moved from the Eastern Great Lakes area to Southern New England. The GFS and ECMWF have a broad area of showers crossing the region and Sunday Night. On Monday both models have a few scattered showers left over but the bulk of the shower activity will have moved east of the region. Early indications for next Tuesday are for dry conditions. South of the mountains, daily high temperatures will be mainly in the 70s through the weekend before warming into the low to mid 80s Monday and Tuesday. Expect temperatures to be a few degrees cooler over the mountains. && .AVIATION /03Z WEDNESDAY THROUGH SUNDAY/... Short Term...Smoke will continue to reduce VIS thru this evening or until RA/TSRA can clear thinand the 12z ECMWF has a concentrated area of very heavy rainfall moving just south of the area with some showers to the north. There could be some convective feedback showing up in the model but will need to keep an eye on trends moving forward.gs out. There may be fog/stratus that tries to work into RKD late tonight...but confidence is lowering given how far offshore the fog bank is currently. Otherwise the main aviation concern tonight will be squall line tracking into the area from the W. TEMPO TSRA at most TAF sites for the best window based on latest forecasts. Wed more SHRA/TSRA expected mainly Srn NH and coastal Wrn ME. MVFR or lower possible in any convectioand the 12z ECMWF has a concentrated area of very heavy rainfall moving just south of the area with some showers to the north. There could be some convective feedback showing up in the model but will need to keep an eye on trends moving forward.n.Overall MVFR conditions outside of shower activity where areas of IFR are possible. Best chance of widespread shower activity will be on Sunday. Long Term...Overall MVFR conditions outside of shower activity where areas of IFR are possible. Best chance of widespread shower activity will be on Sunday. && .MARINE... Short Term...Winds and seas expected to remain below SCA thresholds. Some fog may develop around Penobscot Bay late tonight. Long Term...Wind and waves expected to remain below SCA levels. && .HYDROLOGY... There is a threat of thunderstorms late this evening across parts of SWrn NH and perhaps again Wed. Any rainfall may be problematic given the amount of recent wet weather and saturated ground in that area. If storms train over the same areas and/or feature extreme rainfall rates additional flooding is possible. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR TERM...Cempa/Legro SHORT TERM...Legro LONG TERM...Lulofs AVIATION...Legro/Lulofs MARINE...Legro/Lulofs
Hazardous weather outlook, Jul 20, 3:18 PM EDT, 8 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 318 PM EDT Tue Jul 20 2021 MEZ012>014-018>028-033-NHZ006-008>015-211930- Southern Oxford-Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands-Southern Carroll-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 318 PM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This afternoon and tonight. Scattered late afternoon showers and thunderstorms will give way to more numerous showers and thunderstorms later this evening and overnight. Some of these could result in heavy downpours. Areas that have saturated grounds from recent rain may see localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and storms are expected to develop again across the region on Wednesday with the potential for some storms to become strong to severe with damaging winds being the greatest threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-NHZ001>005-007-211930- Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton- Sullivan- 318 PM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for west central Maine, western Maine, central New Hampshire and northern New Hampshire. .DAY ONE...This afternoon and tonight. Scattered late afternoon showers and thunderstorms will give way to more numerous showers and thunderstorms later this evening and overnight. Some of these could result in heavy downpours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-211930- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 318 PM EDT Tue Jul 20 2021 Hazardous weather is not expected at this time. This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 20, 11:44 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1144 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 PM HAIL FITZWILLIAM 42.78N 72.15W
07/20/2021 E1.00 INCH CHESHIRE NH PUBLIC
&&Local storm report, Jul 20, 11:59 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1159 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND DMG 1 SE PETERBOROUGH 42.87N 71.95W
07/20/2021 HILLSBOROUGH NH TRAINED SPOTTER
SEVERAL TREES DOWN AROUND INTERSECTION OF
202 AND 101.
&&
MJCSpecial weather statement, Jul 21, 12:06 AM EDT, 7 minutes before
Special Weather Statement
National Weather Service Gray ME
1206 AM EDT Wed Jul 21 2021
MEZ018-023-NHZ010-013-014-210430-
Interior York-Coastal York-Strafford-Coastal Rockingham-Interior
Rockingham-
1206 AM EDT Wed Jul 21 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN YORK...
SOUTHEASTERN ROCKINGHAM AND SOUTHEASTERN STRAFFORD COUNTIES...
At 1206 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Barrington to near Haverhill.
Movement was east at 50 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Rochester, Portsmouth, Hampton, Durham, Exeter, Kittery, Dover,
Somersworth, Barrington, Berwick, Epping, Brentwood, Greenland, South
Berwick, York, Newington, Seabrook, Rye, Stratham and Newmarket.
This includes the following highways...
Interstate 95 between mile markers 1 and 17.
Interstate 95 in New Hampshire between mile markers 0 and 16.
This also includes...
Hampton Beach, York Beach, and Ogunquit Beach.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4281 7110 4326 7100 4331 7048 4330 7052
4316 7054 4298 7071 4285 7078 4284 7081
4287 7082 4286 7085 4289 7092 4286 7103
4281 7107
TIME...MOT...LOC 0406Z 268DEG 44KT 4319 7100 4276 7111Local storm report, Jul 21, 12:09 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1209 AM EDT WED JUL 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 1 NNW KEENE 42.96N 72.31W
07/20/2021 E1.00 INCH CHESHIRE NH PUBLIC
HAIL ON NORTH SIDE OF KEENE FELL FOR 5
MINUTES.
&&Local storm report, Jul 21, 12:12 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1212 AM EDT WED JUL 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HAIL 1 NW AUBURN 43.01N 71.37W
07/20/2021 E1.50 INCH ROCKINGHAM NH PUBLIC
PING PONG SIZED HAIL BEGAN AROUND 11:45PM
AND LASTED FOR LESS THAN 3 MINUTES. TREE
LIMBS DOWN.
&&Special weather statement, Jul 21, 12:12 AM EDT, 1 minute before
Special Weather Statement
National Weather Service Gray ME
1212 AM EDT Wed Jul 21 2021
MEZ018-023-024-NHZ010-210500-
Interior York-Coastal York-Coastal Cumberland-Strafford-
1212 AM EDT Wed Jul 21 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL YORK...SOUTH
CENTRAL CUMBERLAND AND EAST CENTRAL STRAFFORD COUNTIES...
At 1211 AM EDT, strong thunderstorms were clustered near Wells, or 7
miles southeast of Sanford, moving northeast at 20 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Rochester, Biddeford, Alfred, Sanford, Saco, Somersworth, Kennebunk,
Buxton, Berwick, Lebanon, Hollis, Kennebunkport, South Berwick, Old
Orchard Beach, Waterboro, Wells, Scarborough, York, Eliot and Lyman.
This includes Interstate 95 between mile markers 11 and 41.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4334 7100 4368 7062 4352 7019 4351 7020
4349 7033 4343 7029 4340 7035 4334 7038
4330 7051 4325 7053 4315 7076
TIME...MOT...LOC 0411Z 243DEG 16KT 4337 7067The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:55 PM EDT | Special Weather Statement | GYX | Grafton | 50 min |
| Jul 20, 8:58 PM EDT | Severe Thunderstorm Warning | GYX | Grafton | 47 min |
| Jul 20, 9:15 PM EDT | Special Weather Statement | GYX | Sullivan | 30 min |
| Jul 20, 9:24 PM EDT | Severe Thunderstorm Warning | GYX | Grafton, Sullivan | 29 min |
| Jul 20, 9:35 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Grafton, Merrimack, Sullivan | 40 min |
| Jul 20, 9:47 PM EDT | Special Weather Statement | GYX | Sullivan | 43 min |
| Jul 20, 10:10 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Carroll, Grafton | 50 min |
| Jul 20, 10:14 PM EDT | Severe Thunderstorm Warning | GYX | Cheshire, Hillsborough, Merrimack, Sullivan | 46 min |
| Jul 20, 10:15 PM EDT | Special Weather Statement | GYX | Rockingham | 45 min |
| Jul 20, 10:33 PM EDT | Special Weather Statement | GYX | Cheshire | 42 min |
| Jul 20, 10:36 PM EDT | Severe Thunderstorm Warning | GYX | Cheshire, Hillsborough | 39 min |
| Jul 20, 10:38 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Carroll, Strafford | 41 min |
| Jul 20, 10:57 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Cheshire, Hillsborough, Merrimack | 48 min |
| Jul 20, 11:10 PM EDT | Special Weather Statement | GYX | Rockingham | 35 min |
| Jul 20, 11:28 PM EDT | Severe Thunderstorm Warning | GYX | Hillsborough, Merrimack, Rockingham | 47 min |
| Jul 20, 11:32 PM EDT | Special Weather Statement | GYX | Strafford | 43 min |
| Jul 20, 11:42 PM EDT | Special Weather Statement | GYX | Rockingham | 48 min |
| Jul 20, 11:55 PM EDT | Severe Thunderstorm Warning | GYX | Rockingham | 25 min |
| Jul 21, 12:06 AM EDT | Special Weather Statement | GYX | Rockingham | 24 min |
| Jul 20, 11:08 PM EDT | Severe Thunderstorm Warning | GYX | York | 28 min |
| Jul 21, 12:12 AM EDT | Special Weather Statement | GYX | York | 48 min |
| Jul 21, 12:16 AM EDT | Special Marine Warning | GYX | 59 min | |
| Jul 21, 3:29 PM EDT | Special Weather Statement | GYX | Kennebec | 61 min |
| Jul 21, 3:57 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Lincoln, Somerset, Waldo | 28 min |
| Jul 21, 4:18 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Kennebec | 42 min |
| Jul 21, 5:01 PM EDT | Special Weather Statement | GYX | Lincoln | 29 min |
| Jul 21, 5:17 PM EDT | Special Weather Statement | GYX | Kennebec | 28 min |
| Jul 21, 5:26 PM EDT | Severe Thunderstorm Warning | GYX | Knox, Lincoln, Waldo | 42 min |
| Jul 21, 5:47 PM EDT | Special Weather Statement | GYX | Kennebec | 28 min |
| Jul 21, 6:07 PM EDT | Special Weather Statement | GYX | Waldo | 38 min |
| Jul 21, 6:12 PM EDT | Special Marine Warning | GYX | 63 min | |
| Jul 21, 6:49 PM EDT | Special Weather Statement | GYX | Waldo | 41 min |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2021Severe Thunderstorm Warnings in Maine, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.